59 - Lung Injury Caused by Pharmacologic Agents

Research output: Chapter in Book/Report/Conference proceedingChapter

Abstract

Numerous drugs can cause pulmonary reactions in children. Chemotherapeutic agents are most frequently implicated, although toxic effects of other medications have been recognized. Reactions to chemotherapeutic agents may be dose-related; most reactions to noncytotoxic agents develop idiosyncratically. Clinical/pathologic syndromes described include diffuse interstitial pneumonitis and fibrosis, hypersensitivity pneumonitis, noncardiogenic pulmonary edema, pleural effusion, bronchiolitis obliterans, and alveolar hemorrhage. Presenting symptoms vary but often include fever, cough, and dyspnea, and radiologic studies demonstrate diffuse alveolar and/or interstitial abnormalities. Abnormalities in lung function may precede symptoms and radiographic changes. Patterns of abnormalities on chest CT, bronchoalveolar fluid analysis and cultures, and lung histopathology may be useful in categorizing and defining extent of disease but may be nonspecific. Other disorders, including infection, hemorrhage, lung disease related to underlying disease, and radiation damage, must be considered. Criteria for the diagnosis of drug-induced lung disease have been outlined. Although some drug-induced lung injury is reversible, persistent and even fatal dysfunction may occur. Survivors of childhood cancer require follow-up as lung disease may develop remotely from drug exposure and be progressive. More precise information about risk factors, including genetic predisposition and mechanisms of injury, along with more sensitive diagnostic and monitoring approaches are needed for development of improved therapeutic strategies, including early intervention.

LanguageEnglish (US)
Title of host publicationKendig's Disorders of the Respiratory Tract in Children
PublisherElsevier Inc.
Pages876-885.e6
ISBN (Electronic)9780323555951
ISBN (Print)9780323448871
DOIs
StatePublished - Mar 8 2018

Fingerprint

Lung Injury
Lung Diseases
Pharmaceutical Preparations
Lung
Hemorrhage
Bronchiolitis Obliterans
Extrinsic Allergic Alveolitis
Poisons
Interstitial Lung Diseases
Pulmonary Edema
Pleural Effusion
Genetic Predisposition to Disease
Cough
Dyspnea
Fibrosis
Fever
Thorax
Radiation
Wounds and Injuries
Infection

Keywords

  • Drug toxicity
  • Drug-induced lung disease

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Henry, M. M., & Noah, T. L. (2018). 59 - Lung Injury Caused by Pharmacologic Agents. In Kendig's Disorders of the Respiratory Tract in Children (pp. 876-885.e6). Elsevier Inc.. https://doi.org/10.1016/B978-0-323-44887-1.00059-6

59 - Lung Injury Caused by Pharmacologic Agents. / Henry, Marianna M; Noah, Terry L.

Kendig's Disorders of the Respiratory Tract in Children. Elsevier Inc., 2018. p. 876-885.e6.

Research output: Chapter in Book/Report/Conference proceedingChapter

Henry, MM & Noah, TL 2018, 59 - Lung Injury Caused by Pharmacologic Agents. in Kendig's Disorders of the Respiratory Tract in Children. Elsevier Inc., pp. 876-885.e6. https://doi.org/10.1016/B978-0-323-44887-1.00059-6
Henry MM, Noah TL. 59 - Lung Injury Caused by Pharmacologic Agents. In Kendig's Disorders of the Respiratory Tract in Children. Elsevier Inc. 2018. p. 876-885.e6 https://doi.org/10.1016/B978-0-323-44887-1.00059-6
Henry, Marianna M ; Noah, Terry L. / 59 - Lung Injury Caused by Pharmacologic Agents. Kendig's Disorders of the Respiratory Tract in Children. Elsevier Inc., 2018. pp. 876-885.e6
@inbook{ef9ca6ca5a4f4fb59a062524965a12a1,
title = "59 - Lung Injury Caused by Pharmacologic Agents",
abstract = "Numerous drugs can cause pulmonary reactions in children. Chemotherapeutic agents are most frequently implicated, although toxic effects of other medications have been recognized. Reactions to chemotherapeutic agents may be dose-related; most reactions to noncytotoxic agents develop idiosyncratically. Clinical/pathologic syndromes described include diffuse interstitial pneumonitis and fibrosis, hypersensitivity pneumonitis, noncardiogenic pulmonary edema, pleural effusion, bronchiolitis obliterans, and alveolar hemorrhage. Presenting symptoms vary but often include fever, cough, and dyspnea, and radiologic studies demonstrate diffuse alveolar and/or interstitial abnormalities. Abnormalities in lung function may precede symptoms and radiographic changes. Patterns of abnormalities on chest CT, bronchoalveolar fluid analysis and cultures, and lung histopathology may be useful in categorizing and defining extent of disease but may be nonspecific. Other disorders, including infection, hemorrhage, lung disease related to underlying disease, and radiation damage, must be considered. Criteria for the diagnosis of drug-induced lung disease have been outlined. Although some drug-induced lung injury is reversible, persistent and even fatal dysfunction may occur. Survivors of childhood cancer require follow-up as lung disease may develop remotely from drug exposure and be progressive. More precise information about risk factors, including genetic predisposition and mechanisms of injury, along with more sensitive diagnostic and monitoring approaches are needed for development of improved therapeutic strategies, including early intervention.",
keywords = "Drug toxicity, Drug-induced lung disease",
author = "Henry, {Marianna M} and Noah, {Terry L}",
year = "2018",
month = "3",
day = "8",
doi = "10.1016/B978-0-323-44887-1.00059-6",
language = "English (US)",
isbn = "9780323448871",
pages = "876--885.e6",
booktitle = "Kendig's Disorders of the Respiratory Tract in Children",
publisher = "Elsevier Inc.",

}

TY - CHAP

T1 - 59 - Lung Injury Caused by Pharmacologic Agents

AU - Henry, Marianna M

AU - Noah, Terry L

PY - 2018/3/8

Y1 - 2018/3/8

N2 - Numerous drugs can cause pulmonary reactions in children. Chemotherapeutic agents are most frequently implicated, although toxic effects of other medications have been recognized. Reactions to chemotherapeutic agents may be dose-related; most reactions to noncytotoxic agents develop idiosyncratically. Clinical/pathologic syndromes described include diffuse interstitial pneumonitis and fibrosis, hypersensitivity pneumonitis, noncardiogenic pulmonary edema, pleural effusion, bronchiolitis obliterans, and alveolar hemorrhage. Presenting symptoms vary but often include fever, cough, and dyspnea, and radiologic studies demonstrate diffuse alveolar and/or interstitial abnormalities. Abnormalities in lung function may precede symptoms and radiographic changes. Patterns of abnormalities on chest CT, bronchoalveolar fluid analysis and cultures, and lung histopathology may be useful in categorizing and defining extent of disease but may be nonspecific. Other disorders, including infection, hemorrhage, lung disease related to underlying disease, and radiation damage, must be considered. Criteria for the diagnosis of drug-induced lung disease have been outlined. Although some drug-induced lung injury is reversible, persistent and even fatal dysfunction may occur. Survivors of childhood cancer require follow-up as lung disease may develop remotely from drug exposure and be progressive. More precise information about risk factors, including genetic predisposition and mechanisms of injury, along with more sensitive diagnostic and monitoring approaches are needed for development of improved therapeutic strategies, including early intervention.

AB - Numerous drugs can cause pulmonary reactions in children. Chemotherapeutic agents are most frequently implicated, although toxic effects of other medications have been recognized. Reactions to chemotherapeutic agents may be dose-related; most reactions to noncytotoxic agents develop idiosyncratically. Clinical/pathologic syndromes described include diffuse interstitial pneumonitis and fibrosis, hypersensitivity pneumonitis, noncardiogenic pulmonary edema, pleural effusion, bronchiolitis obliterans, and alveolar hemorrhage. Presenting symptoms vary but often include fever, cough, and dyspnea, and radiologic studies demonstrate diffuse alveolar and/or interstitial abnormalities. Abnormalities in lung function may precede symptoms and radiographic changes. Patterns of abnormalities on chest CT, bronchoalveolar fluid analysis and cultures, and lung histopathology may be useful in categorizing and defining extent of disease but may be nonspecific. Other disorders, including infection, hemorrhage, lung disease related to underlying disease, and radiation damage, must be considered. Criteria for the diagnosis of drug-induced lung disease have been outlined. Although some drug-induced lung injury is reversible, persistent and even fatal dysfunction may occur. Survivors of childhood cancer require follow-up as lung disease may develop remotely from drug exposure and be progressive. More precise information about risk factors, including genetic predisposition and mechanisms of injury, along with more sensitive diagnostic and monitoring approaches are needed for development of improved therapeutic strategies, including early intervention.

KW - Drug toxicity

KW - Drug-induced lung disease

UR - http://www.scopus.com/inward/record.url?scp=85054723656&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85054723656&partnerID=8YFLogxK

U2 - 10.1016/B978-0-323-44887-1.00059-6

DO - 10.1016/B978-0-323-44887-1.00059-6

M3 - Chapter

SN - 9780323448871

SP - 876-885.e6

BT - Kendig's Disorders of the Respiratory Tract in Children

PB - Elsevier Inc.

ER -